Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Huntsville, AL

February 6, 2004DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 6, 2004, 1:06 AM CST for DeKalb County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2004, 1:06 AM CST (07:06 UTC)
Expired
Feb 6, 2004, 1:45 AM CST
In force
39 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KHUN 060706
SVRHUN
ALC049-060745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 AM CST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 145 AM CST

* AT 104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHILOH...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT PAYNE...
FYFFE...GERALDINE...HAMMONDVILLE...HENAGAR...IDER...LAKEVIEW...
MENTONE...PINE RIDGE...RAINSVILLE...SYLVANIA AND VALLEY HEAD.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND 
COULD DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL 
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3438 8604 3473 8567 3462 8554 3452 8552
          3437 8573 3425 8589

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 10:55 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 5, 10:55 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 PM CST THU FEB 5 2004

.DISCUSSION...
WILL BE UPDATING ZONES WITHIN THE NEXT HOUR TO DROP WIND ADVISORY
FOR THE FORECAST AREA (FA). WILL BE SHORTLY ISSUING NPW STATEMENT TO
TAKE CARE OF THIS.

OTHERWISE...LITTLE CHANGES NOTED IN ZONES OTHER THAN DECREASING
WINDS AND SHIFTING WINDS AROUND TO THE NORTHWEST IN WESTERN ZONES
DUE TO WIND SHIFT AS FRONT IS APPROACHING WESTERN PART OF THE FA.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT. FLOOD WATCH ALL OF NRN AL
OVERNIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH OVERNIGHT.

&&

TROUTMAN
Hazardous weather outlook, Feb 5, 11:40 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 PM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-061100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1140 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...

A VERY SLOW MOVING STORM SYSTEM WILL CREEP EASTWARD OVERNIGHT. THE
LARGE RAIN BAND ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO AFFECT
THE TENNESSEE VALLEY THROUGHOUT MOST OF THE NIGHT. HOWEVER...THE
FOCUS OF THE HEAVIEST RAIN WILL STEADILY SHIFT TO THE EAST.
NORTHWEST ALABAMA WILL SEE MOSTLY LIGHT RAIN SHOWERS...WHILE THE
REMAINDER OF THE TENNESSEE VALLEY CONTINUES WITH MODERATE TO HEAVY
RAIN.

DANGEROUS FLOODING IS EXPECTED TO CONTINUE OVERNIGHT AS THE RAIN
SHIFTS EASTWARD...NOT ONLY WITH SMALLER CREEKS AND STREAMS...BUT ALSO
IN TERMS OF LARGE MAINSTEM RIVER FLOODING. RIVER FLOOD WARNINGS ARE
IN EFFECT FOR THE ELK RIVER NEAR FAYETTEVILLE...THE FLINT RIVER AT
CHASE...AND THE PAINT ROCK RIVER NEAR WOODVILLE. COUNTYWIDE FLOOD
WARNINGS ARE IN EFFECT FOR MOST OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA FRIDAY MORNING.
HOWEVER...RESIDUAL FLOODING PROBLEMS WILL CONTINUE THROUGHOUT THE
DAY...ESPECIALLY WHERE RIVERS ARE EXPECTED TO CREST ABOVE FLOOD
STAGE.

FLURRIES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS COLD AIR BEHIND
THE DEPARTING SYSTEM INTERACTS WITH LEFT OVER MOISTURE. THE AREA
WILL HAVE THE CHANCE TO DRY OUT OVER THE WEEKEND...AS THE NEXT
CHANCE OF RAIN IS NOT UNTIL TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED OVERNIGHT TO DEAL WITH CONTINUED FLOODING.

27

In the hours before

Special weather statement, Feb 5, 10:45 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 PM CST THU FEB 5 2004

ALZ010-060515-
DE KALB-
1045 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM CONTAINING
GUSTY WINDS MOVING INTO SOUTHERN DEKALB COUNTY...

AT 10:45 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE DEKALB ETOWAH COUNTY LINE NEAR
COLLINSVILLE...MOVING NORTHEAST AT 40 TO 45 MPH. THE STORM IS
EXPECTED TO BE NEAR FORT PAYNE BY 11:15 PM...AND VALLEY HEAD BY
11:30.

STRONG WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. WINDS
OF THIS MAGNITUDE WILL EASILY TOSS AROUND LOOSE OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE
STORM PASSES.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 7:11 PM CSTSevere Thunderstorm WarningHUNCullman49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.